Epistaxis and its relationship to handedness with use of intranasal steroid spray

July 31, 2008
| Reprints

Abstract

Topical intranasal steroid spray is often used to treat allergic and nonallergic rhinitis, and epistaxis is a common side effect. The prospective, observational study described was designed to determine the incidence of epistaxis and the relationship between the side of bleeding and the hand used to administer the spray, as well as the handedness of the patient, in a noninvestigational, real-world setting. Of 559 consecutive patients using an intranasal steroid for more than 3 months, 28 patients (5%) reported epistaxis within the prior 2 months. Of the 32 reported sides of bleeding (unilateral and bilateral combined), 25 episodes (78%) were on the same side as the hand used to apply the spray. A strong correlation was found between the side of bleeding and both the hand used (p < 0.001) and the handedness of the patient (p < 0.002). Patient instruction on technique may reduce the incidence of epistaxis.

ENT Journal provides full text articles to our registered members.
Please log in or sign up for a FREE membership to view the full content:

You may also like to: